MDJunction - People Helping People
 
Ask a Question
02/15/2008 06:02 PM

Iv iron transfusion ??

Journal

Has anyone had this done ? Iam getting my first one soon i wonder if there are bad side effect ? or anything ?
Reply

07/23/2008 05:12 PM
loril
loril  
Posts: 89
Member

Hi, I have had one series of IV iron transfusions.. they usually include a series of 4, and often need to be repeated yearly. I'm out of my iron back-up and will start a second series of 4 in the next couple of weeks.

There are common side-effects.. and I them all. First, there are 4 or 5 types of iron preparations, and tho they are far superior to years ago, a few of them still cause allergic reactions in many (or most) people. I had allergic reactions to all of them Sad . The first 3 were the worst, full rash, etc., and I had to return (finally I just stayed at the hospital) and received benedryl or something stronger. The nursing staff kept an epi-pen right next to me as well, and had me keep one in my purse for the drive home.

The other side-effect that I had was nausea (at the end of each IV). So, each time the staff game me an anti-nausea in my IV. The best anti-nausea is Zofran. I also had a prescription for home.

Good luck, please feel free to ask with more questions. If you can, find out which iron you are getting, then ask your pharmacist about it... That helped me as well. I'll check on this soon to see if you have anything else, okay?

It takes about 1/2 hour to get set-up, 2 hours for IV iron, 1/2 hours post, so plan to take reading materials.

Lori


08/05/2008 05:16 PM
nicolesarhan
Posts: 2
Member

I too am allergic too almost all types of iron. However for my infusions (which occur 3-4 times per year)my doctor has me come once a week for about 2 hours for 5-6 weeks. I get chest pains and have hives so they give me a bag of benadryl before the treatment. Afterwords, I feel pretty beat up and alittle nausea but it goes away after a day. Im 25 and have been doing for about 6 years... Its a breeze after awhile and you will notice a slight weight gain at first but just think of it as you getting healthy Smile

08/06/2008 02:34 PM
loril
loril  
Posts: 89
Member

Thank you so much! When I go in I will ask my doctor about getting a bag of benedryl first. Makes so much sense. I am sorry you are having to have them so often... I thought once a year was too much... not crazy about the weight gain, so thanks for the update...

12/07/2008 12:09 AM
Amby99
Amby99  
Posts: 14
Member

I have been getting iv iron infusions for about a month now and i am in my second month of getting them. I haven't had any nausua from my treatments. My doctor sent me to get them because the oral iron pill i was taking was not working fast enough. I don't know if this is the same thing that loril was talking about. Those seem to be a little longer than mine are.

my first treatment was longer than all the others about 2 hours. I had one bag then they took my vitals and then i got the second bag. Now i go in every week and just get one bag and it takes about 45 mins to hour depending how fast my body takes it in. Ofcouse it takes about 15 mins to a 1/2 hour to get set up with my iv and my vitals taken. They also take blood to do a cbc to see where my iron levels are everyweek. I personally have never gotten nausous from it but sometime i get pain under my ribcage later in the day. But the treaments seem to be helping me because my iron level was going up and down and now seems to be going up. And i hope it will keep going that way. we shall see nect week.

Since my treatment takes about an hour I usually bring something to read. or listen to my mp3 player. The place where i got also does chemo treatments so i often talk to the people around me and have made a few friends since i have been seeing the same faces week after week. Anyway i don't know if this helps, but good luck with eveything.


12/20/2011 08:51 PM
redbone
Posts: 2
New Member

I have something called Iron deficiency and I am almost 6 mouths pregnant..I will be going in for a iron tranfusionl this for the frist...I don't no whats going to happen or how its going to feel...By me being pregnant I really don't now aht to think....Is there anyone who has been throuhth this before that can help me out and let me no whats going to happen and how I am going to feel?

12/20/2011 11:30 PM
loril
loril  
Posts: 89
Member

Do you know why you are anemic? Or what your hematocrit level is? The important thing to know is what is causing the anemia so that if you have the transfusion you won't need one again.

12/20/2011 11:42 PM
loril
loril  
Posts: 89
Member

I just wanted to make a comment that iron infusions and iron transfusions are two different things. I have had the iron infusions, and I agree with Amy99 completely.

You would most likely only have 1 transfusion. Infusions are done more like Amy described.

Sorry if I complicated things! It isn't unusual to be anemic when you are pregnant, but it sounds like your doctor is watching your case closely and wants to make sure you don't stay anemic. You should feel much more energetic when your red blood cells are back up to a normal level Smile

loril

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved